Missouri, 2012

Hail and Damaging Winds in Missouri, July 7, 2012

July 7, 2012 · NWS LSX · 10 events in 6 counties and zones

Storms developed ahead of a cold front. Some of the storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed ahead of a cold front. Some of the storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 11:42 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 11:42 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT SAT JUL 7 2012

.UPDATE...
ISSUED AT 1124 AM CDT SAT JUL 7 2012

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY WITH ISO-SCT
TSRA POSSIBLE DURING THE AFTN AND EARLY EVENING. FCST LOOKS ON
TRACK WITH ONLY A FEW MINOR TWEAKS REQUIRED. UPDATED GRIDS HAVE
BEEN SENT.

KANOFSKY

&&

.SHORT TERM...
ISSUED AT 314 AM CDT SAT JUL 7 2012
(TODAY)

TODAY CONTINUES TO BE ON TRACK FOR ANOTHER HOT AND HUMID RECORD
BREAKING DAY. AS SUCH...FOCUS WILL CONTINUE TO BE TEMPS.

STRONG UPPER RIDGE REMAINS IN CONTROL OF THE REGION...BUT IS
EXPECTED TO WEAKEN SLIGHTLY LATE TODAY AS A FAIRLY STRONG S/W
ROUNDS THE TOP OF THE RIDGE AND REINFORCES THE UPPER LOW OVER ERN
CANADA. THIS...AIDED BY A NUMBER OF WEAKER S/W/S ACROSS THE SRN
US...SHUD HELP BREAK DOWN THE RIDGE ACROSS THE CENTRAL US ALLOWING
NW FLOW ACROSS THE REGION BY MON.

UNTIL THEN...EXPECT DEWPOINTS TO REMAIN IN THE 60S ACROSS MUCH OF
THE AREA TODAY. EXPECT MUCH OF THE AREA TO MIX TO AROUND 700 MB
AGAIN TODAY. BECAUSE OF THIS...HAVE TRENDED AOA THE WARMEST MOS
AGAIN FOR TODAY. THIS DEEP MIXING WILL ALSO ALLOW ISOD TO SCT TSRA
AGAIN TODAY...MAINLY DURING THE AFTERNOON AND INTO THE EVENING
HOURS. GIVEN THE UNORGANIZED NATURE OF THE CONVECTION...HAVE KEPT
BROAD BRUSHED SLIGHT CHANCE POPS GOING. ONLY EXCEPTION IS ACROSS
THE SRN THIRD OF THE CWA WHERE TEMPS ALOFT ARE COOLER AND THIS
AREA SHUD HAVE SOME ENHANCED SFC CONVERGENCE DUE TO TERRAIN WHICH
SHUD HELP INITIATE THE TSRA. THESE TSRA ARE NOT ANTICIPATED TO
PRODUCE WIDESPREAD SEVERE REPORTS. HOWEVER...GIVEN THE DRY SUB-
CLOUD LAYER...A LARGE AREA OF POSITIVE BUOYANCY WILL BE POSSIBLE
ALLOWING STRONG WIND GUSTS.

TILLY

&&

.LONG TERM...
ISSUED AT 314 AM CDT SAT JUL 7 2012
(TONIGHT THRU FRIDAY)

FOCUS THRU THE REMAINDER OF THE SHORT TERM WILL BE POPS.

EXPECT TSRA MENTIONED ABOVE TO CONTINUE THRU MUCH OF THE
EVENING...THO COVERAGE SHUD CONTINUE TO DIMINISH. WHILE THE UPPER
RIDGE IS PROGD TO CONTINUE TO COLLAPSE...BELIEVE TSRA WILL
STRUGGLE TO FORM ALONG THE CDFNT TONIGHT. THAT SAID...GIVEN THE VERY
WARM AND MOIST AIRMASS AHEAD OF THIS FNT...CAN NOT RULE OUT ISOD
TO WIDELY SCT TSRA ACROSS THE REGION. HAVE THEREFORE KEPT LOW
CHANCE POPS THRU THE NIGHT AS THE SFC TROF MOVES INTO THE AREA.

WITH THE CDFNT MOVING INTO THE REGION ON SUN...EXPECT AREAS S OF
THE FNT TO SEE ONE MORE DAY OF WARM AND HUMID CONDITIONS.
HOWEVER...WITH NLY FLOW AND COOLER 850MB TEMPS...SUN IS EXPECTED
TO BE SOME 10+ DEGREES COOLER THAN TODAY. WHILE THE GOING FORECAST
HAS HEAT INDEX VALUES AROUND 100 DEGREES IN SOME AREAS...TOO MANY
QUESTIONS REMAIN REGARDING TEMPS DUE TO CONVECTIVE DEBRIS AS WELL
AS ONGOING TSRA. WILL THEREFORE NOT EXTEND ANY HEAT HEADLINES INTO
SUN FOR NOW.

AS FOR PRECIP ON SUN...THE CDFNT IS EXPECTED TO MOVE THRU THE
REGION...BUT TSRA COVERAGE IS STILL EXPECTED TO BE SOMEWHAT
LIMITED. WITH THE S/W PULLING OUT OF THE REGION TO THE NE AND
LITTLE SFC OR LOW LEVEL CONVERGENCE...TSRA WILL HAVE A DIFFICULT
TIME INITIATING. HAVE KEPT CHANCES GOING THRU MON AS THE FNT
LINGERS TO THE S OF THE CWA.

WITH NW FLOW IN PLACE BY MON...EXPECT A LARGE SFC RIDGE TO SETTLE
TO THE NE OF THE CWA PROVIDING THE AREA WITH NE SFC FLOW. WITH
850MB TEMPS FINALLY PROGD BELOW 20C...TEMPS SHUD TOP OUT AROUND
SEASONAL AVG FOR THE FIRST TIME IN OVER A WEEK.

MDLS ARE IN GOOD AGREEMENT THRU MUCH OF THE EXTD REGARDING MASS
FIELDS. THE CWA SHUD REMAIN IN NW FLOW THRU THE END OF THE
FORECAST PERIOD. HOWEVER...MDLS DO DIFFER IN THEIR 850 MB TEMP
SOLNS. THE GFS CONTINUES TO BE A COLD OUTLIER AND HAVE DISREGARDED
THIS SOLN. THE GEM ALSO REMAINS ON THE COOLER SIDE WITH THE
ECMWF/DGEX SOLNS BEING SIMILAR.

GENERALLY SPEAKING...HAVE TRENDED THE EXTD TEMPS TWD PERSISTENCE.
MDLS INDICATE 850MB TEMPS SLOWLY WARMING AND HAVE THEREFORE WARMED
TEMPS A COUPLE OF DEGREES EACH DAY.

TILLY

&&

.AVIATION...
ISSUED AT 1226 PM CDT SAT JUL 7 2012

ISO-SCT TSRA ARE EXPECTED TO DVLP THIS AFTN BUT THE DISORGANIZED
AND WIDELY SCT NATURE OF PCPN PRECLUDES MENTION IN THE TAF ATTM.
LGT/VAR WINDS SHOULD PERSIST THROUGH MOST OF THE TAF PD UNTIL A
CDFNT MOVES THROUGH THE TERMINALS TONIGHT AND TOMORROW MORNING.
PCPN IS POSSIBLE OVERNIGHT AND TOMORROW INVOF THE CDFNT HOWEVER
THE UNCERTAINTY REGARDING COVERAGE IS TOO HIGH TO INCLUDE PCPN IN
THE TAF ATTM.

SPECIFICS FOR KSTL...ISO-SCT TSRA ARE EXPECTED TO DVLP THIS AFTN
BUT THE DISORGANIZED AND WIDELY SCT NATURE OF PCPN PRECLUDES
MENTION IN THE TAF ATTM. LGT/VAR WINDS SHOULD PERSIST THROUGH
MOST OF THE TAF PD UNTIL A CDFNT REACHES THE TERMINAL EARLY
TOMORROW MORNING. PCPN IS POSSIBLE LATE TONIGHT AND TOMORROW
INVOF THE CDFNT HOWEVER THE UNCERTAINTY REGARDING COVERAGE IS TOO
HIGH TO INCLUDE PCPN IN THE TAF ATTM.

KANOFSKY

&&

.FIRE WEATHER...
ISSUED AT 340 PM CDT FRI JUL 6 2012

THE PROLONGED DROUGHT AND ONGOING HOT AND DRY WEATHER WILL
CONTINUE INTO THIS EVENING...AND WILL CONTINUE TO RAISE SERIOUS FIRE
WEATHER CONCERNS. 10 HR FUEL MOISTURE WILL REMAIN AOB 8% AND
WHILE DEWPOINTS MAY BE JUST A BIT HIGHER TEMPS WILL ALSO BE
SLIGHTLY HOTTER TODAY...WHICH WILL STILL YIELD AFTERNOON RH VALUES IN
THE 20S. THE PASSAGE OF THE COLD FRONT LATE TONIGHT SHOULD BRING
IMPROVED FIRE WEATHER CONDITIONS IN THE REGION FOR THE START OF
THE NEW WEEK WITH AFTERNOON RH VALUES IN THE 40S AND 50S. RAINFALL
WITH THE COLD FRONT MAY BE SOMEWHAT SPOTTY HOWEVER...SO VEGETATION
ACROSS THE REGION COULD REMAIN QUITE DRY.

&&

.CLIMATE...
ISSUED AT 332 AM CDT THU JUL 6 2012

RECORD HIGHS

DATE       ST. LOUIS      COLUMBIA      QUINCY
----------------------------------------------

JUL7 7     103(1936)      104(1980)    103(1936)
JULY 8     101(1980)      104(1980)    102(1936)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-
     MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS
     MO-SHELBY MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
     JEFFERSON MO-MADISON MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 7, 3:28 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 AM CDT SAT JUL 7 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 AM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY WILL CONTINUE TODAY
AND THIS EVENING. HIGH TEMPERATURES ARE EXPECTED TO CLIMB TO
BETWEEN 102 AND 109 DEGREES THIS AFTERNOON WITH AFTERNOON AND EARLY
EVENING HEAT INDEX VALUES OF 100 TO 115.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
REGION LATE THIS MORNING THROUGH TONIGHT. WHILE SEVERE WEATHER IS
NOT CURRENTLY ANTICIPATED...SOME OF THE STRONGER STORMS COULD
PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
SUNDAY THROUGH MONDAY. WHILE SEVERE WEATHER IS NOT CURRENTLY
ANTICIPATED...SOME OF THE STRONGER STORMS COULD PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

In the hours before

Special weather statement, Jul 7, 1:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT SAT JUL 7 2012

MOZ061-071945-
ST. CHARLES MO-
214 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES COUNTY
UNTIL 245 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AUGUSTA...OR 7 MILES NORTHEAST OF
WASHINGTON...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN ST. CHARLES COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Callaway

When
July 7, 1:50 PM CST to 1:55 PM CST
Where
Callaway County, 1.09 mi SE of New Bloomfield to Holts Summit
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.709, -92.086

Thunderstorm winds blew down numerous tree limbs in Holts Summit and in the New Bloomfield area. Also, the winds caused a semi to overturn in the median of U.S. Highway 54 just south of New Bloomfield. The driver sustained minor injuries.

Thunderstorm Wind, Franklin

When
July 7, 3:50 PM CST
Where
Franklin County, 0.65 mi WSW of St Clair to 0.25 mi SSW of St Clair
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.346, -90.991

Thunderstorm winds blew down several large trees, as well as tree limbs and power lines on the west and central parts of St. Clair. Some of the trees landed on homes causing minor to moderate damage.

Thunderstorm Wind, St. Francois

When
July 7, 5:00 PM CST
Where
St. Francois County, 0.49 mi S of Doe Run
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.743, -90.499

Thunderstorm winds blew down several trees and power lines in Doe Run. A couple of the power lines were blown down onto Route 221.

Hail, St. Francois

When
July 7, 5:00 PM CST
Where
St. Francois County, 0.56 mi SSE of Doe Run
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.742, -90.498

Thunderstorm Wind, Crawford

When
July 7, 5:15 PM CST to 5:17 PM CST
Where
Crawford County, 0.36 mi W of Cuba to 0.69 mi SW of Cuba
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.071, -91.407

A microburst caused extensive damage in Cuba. The damage area started less than a quarter of a mile southwest of the intersection of Interstate 44 and Highway 19. In this location, several medium sized trees and large tree limbs fell to the southwest and west. A little further to the south numerous large tree limbs and a few large trees were blown down along and west of Oak Hill Avenue and south of Grove Street. Additional large tree branches and a few large trees fell on Florence Street between Forest Street and Oak Hill Avenue. Most of the branches fell to the south and southwest showing a divergent wind damage pattern. More tree and large limb damage occurred just northeast of the intersection of School Avenue and Forest Street near the grounds of Holy Cross Catholic Church. Another microburst occurred at the intersection of West Washington and North Smith Street. A grocery store lost much of its roof and was displaced into the parking lot south of the store. A fatality occurred in the parking lot where debris from the roof shattered the front window of a car killing the 28 year old woman who was in the vehicle at the time. A person in a nearby car sustained minor injuries from the flying debris as well. Additional minor roof damage occurred at the Cuba post office where some of the roofing material was peeled off. The length of the microburst damage path was approximately three quarters of a mile and about a third of a mile wide. Based on the tree and structural damage, winds associated with the microbursts were estimated between 65 and 75 mph.

Hail, St. Francois

When
July 7, 5:18 PM CST
Where
St. Francois County, 0.26 mi NNW of Esther
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.854, -90.521

Thunderstorm Wind, St. Louis

When
July 7, 6:04 PM CST
Where
St. Louis County, 0.76 mi ENE of Oakland
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.583, -90.406

Thunderstorm winds blew down several trees and powerlines in Kirkwood.

Thunderstorm Wind, Iron

When
July 7, 6:12 PM CST
Where
Iron County, 0.65 mi SE of Pilot Knob
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.623, -90.642

Thunderstorm winds blew down several large trees and powerlines in Pilot Knob.

Thunderstorm Wind, St. Louis

When
July 7, 6:17 PM CST
Where
St. Louis County, 0.33 mi S of Ellisville
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.595, -90.581

Thunderstorm winds blew down several trees on Vesper Drive.

Thunderstorm Wind, St. Louis

When
July 7, 6:38 PM CST
Where
St. Louis County, 0.47 mi SW of Keyes Summit
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.575, -90.506

Thunderstorm winds blew down several trees on Brookvale Terrace.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Crawford2012-07-0728FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404686, 404634, 404635, 404636, 404671, 404637, 404677, 404678, 404679, 404680.